Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 24, 2018, 2:50 PM EDT for Oswego County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 24, 2018, 3:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 22 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178
WWUS81 KBUF 241850
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
250 PM EDT TUE JUL 24 2018
NYZ006-007-241945-
Jefferson-Oswego-
250 PM EDT TUE JUL 24 2018
...A BAND OF HEAVY SHOWERS WILL CONTINUE TO AFFECT CENTRAL JEFFERSON
AND NORTH CENTRAL OSWEGO COUNTIES...
At 246 PM EDT, a band of heavy showers was located from near Mexico
to near Theresa, moving northeast at 25 mph.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Pulaski, Adams,
Glen Park, Selkirk Shores State Park, Mexico Point State Park, Adams
Center and Redwood.
This includes Interstate 81 between exits 34 and 48.
Torrential rainfall is occurring with these showers, and may cause
localized flooding and ponding of water on roadways. Motorists
should slow down if they encounter these heavy showers as visibility
will be greatly reduced in heavy rain. Do not drive your vehicle
through flooded roadways.
LAT...LON 4427 7556 4388 7582 4388 7584 4384 7584
4336 7615 4343 7632 4436 7577
TIME...MOT...LOC 1846Z 205DEG 23KT 4400 7588
$$
SmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 24, 10:27 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 24, 10:27 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1027 AM EDT Tue Jul 24 2018 .SYNOPSIS... Our region will remain situated between weakening low pressure over the Ohio Valley and strong high pressure off the Atlantic coastline through Wednesday...thereby maintaining a persistent southerly flow of tropical warmth and humidity across our region through midweek. This will in turn promote a continuation of unsettled conditions... particularly tonight and Wednesday when an initial weak cold front will interact with the tropical airmass as it slowly pushes toward... and then across our region. A second and stronger cold front will then cross our region Thursday night and Friday along with much more scattered showers...with much cooler and drier weather then following for the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Today and tonight our region will remain situated between a slowly encroaching upper level trough draped from the Central Great Lakes to the Tennessee Valley and its attendant weak surface cold front... and strong vertically stacked ridging over the western Atlantic. As a result...we will remain embedded within a deep southerly flow of very warm air that will also feature tropical humidity levels...as evidenced by precipitable water values reaching as high as 2 to 2.25 inches and surface dewpoints that will continue to range within a few degrees of 70. As we move through the afternoon and early evening hours...conditions should generally become more unsettled as daytime heating leads to renewed modest to moderate amounts of diurnal instability...and as the large-scale trough to our west begins to impinge on our western periphery and provide a little more in the way of synoptic support for ascent via subtle height falls and attendant channelled shortwave energy/DCVA. This should result in an overall increase in convective coverage as we push through this afternoon and evening...with the most numerous/widespread activity first developing across our far eastern zones (in conjunction with the aforementioned weak low level jet)... and then later across far western New York where the advancing trough/ above forcing interacts with what should be a somewhat more unstable airmass arising from more plentiful morning sunshine/resultant stronger diurnal heating. In between...convection will also likely become somewhat more numerous as we push through this afternoon... though probably not to the degree that it will across far western and eastern portions of our area. Tonight the upper level trough will make greater inroads into our area...with its attendant weak surface cold front also pushing eastward to our western doorstep by Wednesday morning. With both the upper trough and front thus providing increasing large-scale lift of our very warm and humid airmass via a combination of height falls/DCVA aloft and increasing low level convergence...showers should continue to become more widespread across our region as the night progresses...with some embedded thunderstorms also at least persisting through the evening hours. With this in mind...have increased PoPs up into the categorical range pretty much areawide tonight. As was the case yesterday...the continued tropical nature of our airmass and resultant tall/skinny CAPE profiles will keep any concerns for severe storms to a minimum...with the main threat from any heavier showers/storms instead coming in the form of locally heavy rainfall and flooding. With a decent flow remaining in place aloft though...this would likely require the development of areas of training and/or elongated banding to come to fruition. Otherwise...conditions will remain decidedly uncomfortable through tonight...thanks to the previously mentioned dewpoints and highs ranging in the upper 70s to mid 80s today...and lows ranging from the mid 60s to lower 70s tonight. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... ...Tropical Downpours to Heighten Localized Flood Potential... A plume of rich...sub tropical moisture extending from the Bahamas and the Southeast Coast northward across the Mid Atlantic region to New York state will continue to fuel heavy showers and thunderstorms at the start of this period. This impressive atmospheric river is the combined product of a prolonged southeast flow generated from a highly anomalous ridge anchored off the coast and a persistent longwave trough over the Upper Great Lakes and Ohio Valley...the latter of which being blocked from its typical progression by the former. The core of the deep wedge of moisture would have been centered directly over our forecast area during the twenty four hours leading up to this period...but fortunately for our forecast area...as we turn the page to Wednesday it is forecast to shift east to New England. For our purposes...the soupy sub tropical airmass will be defined by PWAT values near 2 inches and muggy surface dew points that will be close to 70. As we open this forecast period Wednesday morning...a swath of moderate to heavy showers and thunderstorms should be found just east of Lake Erie and the Niagara Frontier. This activity will be pushed east during the course of the day as a robust shortwave crossing the Canadian prairies and Upper Mississippi Valley will help to dislodge the nearly stationary mid level trough over the Ohio Valley. Meanwhile at the surface...a pseudo cold front will advance across the eastern counties. This feature will not have any true baroclinicity associated with it and will little if any real airmass change in its wake...so to call it a cold front would be a stretch. In any case...low level convergence in advance of this boundary will supplement the main lifting being done by being under the right rear entrance region of a 100kt H25 jet over Quebec. The forcing from the two will be maximized over the far western counties in the hours leading up to daybreak Wednesday with the axis of this significant forcing steadily trudging to the east during the course of the day. The strong synoptic forcing will be supplemented by an already unstable airmass...one that will average 500 to as much as 1000 j/kg of CAPE. The associated tall 'skinny' CAPE profiles will support showers and storms that will be very efficient at producing tropical downpours in the moisture rich environment. Finally...MBE vectors suggest training cells in the southerly flow...so there is no doubt that there will be a heightened concern for localized hydro concerns. The larger basins should average an inch or less of rainfall on Wednesday...short of the one to three inch flash flood guidance. That being said...there will be small basins where significantly higher rainfall will be possible so this will deserve close attention for the threat of flash flooding. The greatest risk for problematic rainfall on Wednesday will be EAST of the Genesee Valley. Will keep the mention of heavy rain in the forecast with attention also being given to the risk of flooding in the Hazardous Weather outlook. As we progress through Wednesday night...the long lived trough will pass through our region while the deep plume of moisture will be shoved to the east across New England. This will allow the showers to taper off from west to east during the course of the night with partial clearing even being experienced over the western counties. Additional rainfall amounts of a half inch will be possible across the Eastern Lake Ontario region. On Thursday...a large Autumn like closed low will settle over the Upper Great Lakes...while weak surface based ridging and a pronounced dry slot will traverse the Lower Lakes and our forecast area. While this will promote dry weather across the region for the vast majority of the day...a cold front associated with the large upper level storm over the Upper Great Lakes will approach our region late in the day. This could spark a few showers over the far western counties by dinner time. Otherwise it will feel a little more comfortable Wednesday as dew points will be in the low to mid 60s as opposed to the lower 70s. The aforementioned cold front will slowly push through our region Thursday night. This could generate more scattered showers... however QPF should be insignificant...remaining under a tenth of an inch. On Friday...the cold front that pushed through most of the region during the previous night is forecast to get hung up just to our southeast as it becomes parallel to the broad cyclonic mid level flow. While a pronounced dry slot will be found across the Niagara Frontier and Thousand Islands region...the environment south of that will be moist enough and close enough in proximity to the stalled frontal boundary to continue to support scattered shower activity. && .LONG TERM /SATURDAY THROUGH MONDAY/... Broad troughiness will be found over the Great Lakes during this period...so while the weather will not be completely benign...we can anticipate somewhat more comfortable conditions. In fact... temperatures may run a couple degrees below normal as we start this three day stretch before our airmass warms a bit heading into the new week. On Saturday...there is a suggestion by the bulk of the medium range ensemble members that a shortwave will push a weak secondary cold front across the region. This could touch off a few nuisance showers although the vast majority of the day will be rain free. As mentioned in the opening...it will be on the cool side of normal as H85 temps between 10 and 12c will only support max temps within a few degrees of 75. Normals for this time of year are closer to 80. Any showers that do develop will quickly give way to at least partial clearing Saturday night. The most interesting thing about this particular night is that H85 temps around 10c will be low enough to support some instability over the lakes. Given the relative dryness of the synoptic environment though...would not anticipate more than a little extra strato-cu downwind of each lake. Weak surface based ridging will build across the Lower Great Lakes during the day Sunday. Given the limited moisture being advertised...am having trouble justifying the pcpn being spit out by some of the ensembles. Will ignore this and go with a partly sunny day while adding a few degrees to the afternoon temperatures. As we head out into the new work week...the mainstream guidance packages once again diverge in resolving over the center of the country. The two camps include bringing a system out of the Lower Ohio Valley on Monday with showers overspreading our forecast area...while the other camp delays the arrival of any showers until late Monday night or Tuesday. To avoid flip flopping...will shave back on the pops a bit from continuity while maintaining at least some mention for showers. Needless to say...confidence in this forecast is lower than normal. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... After some morning showers across the far eastern Finger Lakes and North Country, there will be redevelopment of more numerous showers and scattered thunderstorms as we progress through the afternoon hours. Some of these could produce very heavy rain and attendant brief/localized reductions to IFR/MVFR. Meanwhile outside of these...general VFR flight conditions will continue to otherwise prevail. Tonight expect fairly numerous to widespread showers and scattered thunderstorms. Some of these could again contain very heavy rainfall...resulting in a continued potential for brief/ localized reductions to MVFR/IFR...even though flight conditions should again predominantly be VFR. Outlook... Wednesday...VFR/MVFR in occasional showers and thunderstorms. Thursday and Friday...Mainly VFR with scattered showers. Saturday...Mainly VFR with a slight chance of showers. && .MARINE... Continued unsettled weather is expected through Wednesday...as a warm and humid airmass will support increasingly numerous to widespread showers and thunderstorms...along with attendant locally higher winds and waves. Outside of these...winds and waves will remain below Small Craft Advisory levels. Following the passage of an initial weak cold front during the course of Wednesday...much drier conditions will then return for the rest of the week...with just some additional scattered showers marking the passage of a secondary cold front Thursday night and Friday. Otherwise...winds and waves will continue to be sub- advisory level in nature. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Church/JJR NEAR TERM...Church/JJR SHORT TERM...RSH LONG TERM...RSH AVIATION...Church/JJR MARINE...Church/JJR
Hazardous weather outlook, Jul 24, 4:51 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 451 AM EDT Tue Jul 24 2018 NYZ001-002-010>012-019-020-085-250900- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 451 AM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Showers and thunderstorms late today and tonight could contain tropical downpours capable of producing localized poor drainage flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The threat for torrential downpours will persist into early Wednesday morning before the coverage of the heavier showers shifts to the east. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-013-014-021-250900- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 451 AM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms late today and tonight could contain tropical downpours capable of producing localized poor drainage flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The threat for torrential downpours will persist through the day Wednesday. While most areas will pick up an inch to an inch and a half of rain in a 24 to 36 hour period...significantly higher amounts will be possible where heavy showers and storms train over the same area. This could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 451 AM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf RSH
In the hours before
Special weather statement, Jul 24, 2:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
250 PM EDT TUE JUL 24 2018
NYZ006-007-241945-
Jefferson-Oswego-
250 PM EDT TUE JUL 24 2018
...A BAND OF HEAVY SHOWERS WILL CONTINUE TO AFFECT CENTRAL JEFFERSON
AND NORTH CENTRAL OSWEGO COUNTIES...
At 246 PM EDT, a band of heavy showers was located from near Mexico
to near Theresa, moving northeast at 25 mph.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Pulaski, Adams,
Glen Park, Selkirk Shores State Park, Mexico Point State Park, Adams
Center and Redwood.
This includes Interstate 81 between exits 34 and 48.
Torrential rainfall is occurring with these showers, and may cause
localized flooding and ponding of water on roadways. Motorists
should slow down if they encounter these heavy showers as visibility
will be greatly reduced in heavy rain. Do not drive your vehicle
through flooded roadways.
LAT...LON 4427 7556 4388 7582 4388 7584 4384 7584
4336 7615 4343 7632 4436 7577
TIME...MOT...LOC 1846Z 205DEG 23KT 4400 7588
SmithThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:50 PM EDT | Special Weather Statement | BUF | Chautauqua | 55 min |
| Jul 24, 7:08 PM EDT | Flash Flood Warning | BUF | Chautauqua | 4 hr |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.